Does anybody know if having many CT Scans with contrast can "mess up a thyroid" ... and, if so,
would it be permanent damage or temporary? I ask on behalf of a MedHelp member who awaits further, comprehenisve medical treatment by her team of doctors .. this comment came up by one of her docs on the team and will be further addressed by the other members.
Wouldn't it have to be mega CT's to "mess up a thryoid" and back to back to back would be my assumption???
IV contrast contains a HUGE amount of iodine so it would be like giving massive amounts of iodine to anyone with a thyroid condition. Other than you have to wait 4-6 months after CT IV contrast to have RAI, heres some other info:
Other reactions to IV contrast administration
Hyperthyroid Episode ("Thyroid Storm")
- Iodine in contrast agents can stimulate an acute overproduction of thyroid hormone in patients with an occult or overt hyperthyroid condition
Hyperthyroid conditions include
Toxic multinodular goiter (Plummer’s disease)
Premedicate hyperthyroid patients
I asked my PCP about this today. I was told that more than likely it would be permanent damage. Now this should raise concern in anyone having CT's with contrast. I have to wonder now how many people have had the CT's only to wind up with a thyroid problem later? hmmm, now I am very curious about this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.